Maryland, 2004

Damaging Wind in Maryland, August 18, 2004

August 18, 2004 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm knocked down a couple of trees and wires in Galena.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm knocked down a couple of trees and wires in Galena.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 18, 3:00 PM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 18, 3:00 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
400 PM EDT WED AUG 18 2004

.SHORT TERM/LONG TERM...
LEE SIDE SURFACE TROF AND A MID-LEVEL S/W HELPING TO KICK OFF
SCATTERED THUNDERSTORMS, MAINLY SRN CWA. STRONGER ONSHORE FLOW TODAY
ALSO HELPING TO REINFORCE SOME HIGHER DEWPOINTS AND INCREASE
SURFACE CONVERGENCE. DIURNAL HEATING CONTRIBUTION ALSO IN THE MIX
AND BECAUSE OF THIS WE SHOULD SEE THINGS SIMMER DOWN THIS EVENING.
BUT, THE GFS DEPICTS ANOTHER WEAKER S/W TRACKING ACROSS SERN PA AND
THE NORTHERN DELMARVA TONIGHT. WELL KEEP SMALL POPS HERE.

WITH IT BEING NO DRYER TONIGHT COMPARED TO LAST NIGHT, FOG IS
PROBABLE. WE COULD SEE SOME MORE CLOUDS THOUGH AS SAT PIX SHOWS
UPSTREAM MID AND HIGH MOISTURE WORKING THIS WAY. THIS COULD PLAY
TRICKS WITH ANY FOG THAT DOES DEVELOP.

ANOTHER S/W IS FORECAST TO TRACK MORE TO THE NORTH TOMORROW.
NORTHERN ZONES ARE IN SLIGHT RISK(DAY TWO). WILL HIT POPS HARDER
HERE. THINGS SHOULD BECOME MORE TAME BY TOMORROW EVENING(FOR MOST).
BOTH THE GFS AND ETA HAVE SOME WARM FRONT SIGNATURES MOVING THROUGH
THE CWA ON FRIDAY. AS THIS FEATURE APPROACHES LATE THURSDAY NIGHT IT
COULD SET OFF ANOTHER ROUND OF PRECIPITATION, MORE SO ACROSS THE
NORTH, AS IT INTERACTS WITH ANOTHER POSSIBLE S/W.

SATURDAY LOOKS LIKE THE WORSE DAY OF THE WEEKEND AS A COLD FRONT AND
ITS ASSOCIATED SHOWERS AND THUNDERSTORMS MOVE THROUGH. WE COULD SEE
A BIT OF RESIDUAL MOISTURE ON SUNDAY MORNING BEFORE SURFACE HIGH
PRESSURE BUILDS.

AFTER A BIT OF HEAT ON FRIDAY, THE AREA WILL ONCE AGAIN SEE AT OR
BELOW NORMAL TEMPS FOR THE BEGINNING OF NEXT WEEK.

&&

.AVIATION...
CU FIELDS FINALLY DEVELOPING AS BAND OF CIRRUS MOVES
THRU AND CAP LIFTED. EXPECT TO SEE TSTMS DEVELOPING SOON OVER LEHIGH
VALLEY AND SOUTH OF THE SHIELD OVER NORTHEASTERN MD. SWOMCD CONTAINS
DETAILS ON TSTM OUTBREAK AND SEVERITY ACROSS THE CFA. LATER TONIGHT
SOME FOG TO FORM AND WE GET TO RECYCLE TODAYS WX FOR THU. HAZE LAYER
AROUND 085 FT WHICH MAY BE OBSCURING THE DEVELOPING CU.

&&

.MARINE...
MWS HAS BEEN ISSUED FOR CLUSTER OF TSTMS OVER DEL BAY AND
SOUTHERN COASTAL WATERS. OTHERWISE...4 SEC 3 FTERS AND WW MODEL
CONSISTENT WITH 3-4 FT NEXT SEVERAL DAYS WITH BROAD SW FLOW, HOWEVER
LIKELY TO SEE SOME SEAS APPROACHING 5 FT IN 20-25 KT SW 80H FLOW THU
NIGHT. SSTS STILL HOLDING IN THE 70S FOR GOOD PART OF THE COAST
AND EVEN WARMER IN BACK BAYS. WARM WATERS ARE BREEDING GROUND FOR
THIS AFTN TSTMS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
MD...NONE.
DE...NONE.
MARINE...NONE.
&&

SHORT TERM/LONG TERM...KRUZDLO
AVIATION...EBERWINE/GORSE
MARINE...EBERWINE/GORSE
Hazardous weather outlook, Aug 18, 4:45 AM EST, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
545 AM EDT WED AUG 18 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-191100-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
545 AM EDT WED AUG 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND
EASTERN SHORE, AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

THUNDERSTORMS MAY PRODUCE STRONG WIND GUSTS AND HAIL THIS
AFTERNOON AND TONIGHT, ALONG WITH FREQUENT CLOUD TO GROUND
LIGHTNING.

THE THUNDERSTORMS MAY ALSO BE ACCOMPANIED BY HEAVY RAIN,
PERHAPS AN INCH OR TWO IN A SHORT PERIOD OF TIME.  THE
DOWNPOURS MAY RESULT IN FLOODING IN AREAS OF POOR DRAINAGE.

.DAYS TWO THROUGH SEVEN...

SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE ON THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 18, 2:17 PM EST, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
317 PM EDT WED AUG 18 2004

NJZ022-027-182000-
ATLANTIC NJ-SOUTHEASTERN BURLINGTON NJ-
317 PM EDT WED AUG 18 2004

A THUNDERSTORM CAPABLE OF GENERATING WIND GUSTS TO 45 MPH, MARBLE
SIZED HAIL, VERY HEAVY RAINFALL AND DANGEROUS CLOUD TO GROUND
LIGHTNING WILL MOVE FROM NEAR FOLSOM AND HAMMONTON IN ATLANTIC COUNTY
TO NEAR BATSTO AND INTO THE WHARTON STATE FOREST IN SOUTHEASTERN
BURLINGTON COUNTY THROUGH 400 PM. PEOPLE IN THE PATH OF THIS STORM
SHOULD FIND SHELTER UNTIL THE STORM PASSES.

MPD
Local storm report, Aug 18, 3:44 PM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
444 PM EDT WED AUG 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             4 NNE CEDAR GLEN LAKES  40.00N 74.36W
08/18/2004  1.00 INCH        OCEAN              NJ   PUBLIC

&&

GORSE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kent

When
August 18, 5:55 PM EST
Where
Kent County, Galena
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.333, -75.883

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2004Every state in 2004This day in weather historyWarnings in Maryland, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419045.